Heavy Rain, Burlington
- When
- June 3, 9:00 PM EST to June 4, 9:00 AM EST
- Where
- Burlington County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell across the central third of New Jersey in two surges: from around 10 p.m. EDT on the 3rd through 3 a.m. EDT on the 4th and from 6 a.m. through 10 a.m. EDT on the 4th. Storm totals averaged between 1.5 and 3 inches and caused urban and poor drainage flooding in Burlington, Camden, Hunterdon and Middlesex Counties. In Middlesex County, the southbound lanes of U.S. Route 1 near the Woodbridge and East Brunswick border were closed between 7 a.m. and Noon EDT. A couple of roadways and basements were also flooded in Piscataway Township and South Plainfield Borough. In Hunterdon County, clogged drains exacerbated the poor drainage flooding. Storm totals included 2.57 inches in New Brunswick (Middlesex County), 2.45 inches in Mount Holly (Burlington County), 2.29 inches in Freehold (Monmouth County), 2.11 inches in Flemington (Hunterdon County), 1.95 inches in West Amwell Township (Hunterdon County), 1.82 inches in Pennsauken (Camden County) and 1.66 inches at the McGuire AFB (Burlington County). The low pressure system that caused the heavy rain moved from the Southern Plains the morning of the 2nd, into the Ohio Valley the morning of the 3rd, near Pittsburgh the morning of the 4th and into Lake Erie during the evening of the 4th. The heavy rain preceded the arrival of this low pressure system's warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 7:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE JUN 3 2003
WL TOUCH UP THE ZONES FOR THE WINDS...ADJ SPEEDS DOWN A BIT THIS
EVE...AND XNTD POCONOS TEMP RANGE DOWN A BIT AS MPO IS ALREADY AT
49. RAIN CONTS ARND THE AREA...HVYST HAS BEEN N OF PHL. FLD WATCH
CONTS THRU MIDDAY WED...WL AMEND THE HEADLINE...AND FOLLOWUP FFAPHI
FLD STMNT WL BE ISSUED BY 10 PM.
.PHI...
DE...FLOOD WATCH THROUGH MIDDAY WED FOR ZONE DEZ001.
MD...FLOOD WATCH THROUGH MIDDAY WED FOR ZONE MDZ008.
NJ...FLOOD WATCH THROUGH MIDDAY WED FOR ZONES
NJZ001...NJZ007>010...NJZ012>013...NJZ015>019.
PA...FLOOD WATCH THROUGH MIDDAY WED FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...SMALL CRAFT ADVISORY ALONG NJ AND DE ATLANTIC COAST FOR
LATE TONIGHT AND WED.
PREV AFD IS BLO...
********************************************************************
WILL BE ISSUING A FLOOD WATCH ON THIS PACKAGE FOR NW 2/3RDS OF
FORECAST AREA. GFS/ETA MODELS HAVE TRENDED WETTER ON THEIR MOST
RECENT RUNS...AND OBSERVED PW VALUES 1.5+ IN. NEAR THE GULF COAST
EXPECTED TO MOVE UP INTO OUR REGION. ANTECEDENT CONDITIONS ALSO A
PROBLEM...AS SOIL IS WET...AND SOME RESERVOIRS ARE STILL SPILLING.
HEAVIEST RAIN EXPECTED OVERNIGHT INTO EARLY WED. MORNING RUSH HOUR
TRAVEL MAY BE AFFECTED.
CHANCE OF SHOWERS LINGER THRU WED NIGHT...THEN AN UNUSUAL
COMMODITY...DRY WEATHER...EXPECTED FOR THU AND FRI. NEXT CHANCE FOR
PRECIPITATION IS...OF COURSE...THE WEEKEND...ALTHOUGH RIGHT NOW WILL
JUST MENTION PRECIPITATION ON SAT. ANOTHER SHOT OF PRECIPITATION
EXPECTED ON MONDAY.
OVERALL PATTERN APPEARS TO BE EVOLVING FROM ONE WHERE SLOW MOVING
CUTOFFS AND LINGERING PERIODS OF CLOUDY AND COOL CONDITIONS PREVAIL
TO ONE WHERE SYSTEMS ARE MOVING THROUGH MORE RAPIDLY...WITH A RETURN
TO MORE SEASONABLE TEMPERATURES. FASTER PATTERN MAKES PRECIPITATION
TIMING MORE DIFFICULT...BUT ALSO MEANS PRECIPITATION EVENTS SHOULD
MOVE THROUGH QUICKER. TIME WILL TELL.
ON THE MARINE...SMALL CRAFT ADVISORY FOR BUILDING SEAS FOR LATE
TONIGHT INTO WED ALONG THE NJ AND DE COAST.
FCSTID = 15
MPO 50 60 51 69 / 100 70 40 30
ABE 53 67 54 76 / 100 70 40 30
RDG 53 67 54 76 / 100 70 40 30
PHL 58 69 59 78 / 100 70 40 10
12N 51 64 51 73 / 100 70 40 30
SMQ 55 68 57 77 / 100 70 40 30
TTN 56 69 57 78 / 100 70 40 10
MIV 56 69 57 78 / 100 70 40 10
ACY 56 65 56 68 / 100 70 40 10
ILG 56 69 57 78 / 100 70 40 10
DOV 56 68 57 76 / 100 70 40 10
GED 56 69 57 78 / 100 70 40 10
ESN 56 69 57 77 / 100 70 40 10
SZATKOWSKI /DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-032200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY HEAVY RAINFALL IS EXPECTED TO OCCUR TONIGHT OVER THE REGION. RAINFALL AMOUNTS OF AROUND ONE AND ONE HALF INCHES ARE EXPECTED. THIS AMOUNT WILL BE SUFFICIENT TO POTENTIALLY CAUSE FLOODING. AS A RESULT... A FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHEAST PENNSYLVANIA...NORTHERN...CENTRAL AND SOUTHWEST NEW JERSEY... NORTHERN DELAWARE AND NORTHEAST MARYLAND. THE FLOOD WATCH IS IN EFFECT UNTIL MIDDAY WEDNESDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GSS
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363985, 5363986, 5363987, 5363988, 5363989.